This is Part II of products in the home that can cause toxicity.
Oragel Teething Ointment- One of the problems with Oragel is that parents think they can use it more frequently than recommended. An 11-month old child recently came to the ED looking like a Smurf. One of the ED pediatricians recognized the cause of the blueness. The child was teething and oragel had been frequently applied to her gums. Pulse oximetry was 83%. Methemoglobin was 35%. The child was not treated with methylene blue as he was asymptomatic and doing well. The child was discharged from the ED a few hours later. Remember high doses of this product can also cause seizures. Benzocaine is the offending agent.
Campho-Phenique- The camphor in this product can cause seizures in very low dose. Seizures usually occur within minutes of ingestion. Treatment is supportive.
Ben-Gay-This product contains methylsalicylate. Remember to check salicylate concentration.
As always, if there are any questions, call the MTPC.
I am interested in any questions that you would like answered in “Question of the Week.” Please e-mail me with any suggestions at donna.seger@Vanderbilt.edu
Donna Seger, M.D.
Medical Director, Middle Tennessee Poison Center